Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 71, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 9, 1996, 3:10 PM EDT for Volusia County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1996, 3:10 PM EDT (19:10 UTC)
- Expired
- Jun 9, 1996, 4:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -99 m²/s²
- 0-3 km storm-relative helicity
- -99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 091915 SVRMLB FLC127-FLZ501-092015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 310 PM EDT SUN JUN 9 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 415 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...VOLUSIA COUNTY AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM... ...MOSQUITO LAGOON TO FLAGLER BEACH AT 310 PM...DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS OVER SOUTHERN VOLUSIA COUNTY NEAR LAKE HARNEY AND MAYTOWN. THE STORMS ARE MOVING NORTHEAST AT 25 MPH AND WILL CROSS THE COAST FROM OAK HILL NORTH TO PORT ORANGE THROUGH 415 PM. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58 MPH...LARGE HAIL AND FREQUENT LIGHTNING. IF ONE APPROACHES YOUR AREA...SEEK SHELTER ON THE LOWEST FLOOR OR INTERIOR ROOM IN A STURDY BUILDING. HEAVY RAINS CAN FLOOD ROADS QUICKLY...SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS THESE THUNDERSTORMS CROSS THE INTRACOASTAL WATERS AND INTO THE ATLANTIC...THEY WILL PRODUCE STRONG GUSTY WINDS, ROUGH SEAS, HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. TRY TO AVOID THESE STORMS IF POSSIBLE. IF YOU GET CAUGHT...MAKE SURE ALL SAFETY GEAR IS AVAILABLE AND THAT LIFE JACKETS ARE BEING WORN BY YOU AND YOUR CREW. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:52 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 9, 2:52 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 241 PM EDT SUN JUN 9 1996 ACTIVITY ONGOING ABOUT AS EXPECTED. GRADIENT TOO STRONG FOR C-BRZ... BUT INITIAL CONVECTIVE CLUSTER OVER LAKE OKEE HAS LAUNCHED THE OUTFLOW-O-RAMA OVER SRN CWA. MID LEVEL DRYING PROGGED OVER NRN CWA... WITH PWATS CONTINUING AOA 1.8 TOMORROW. ALTHOUGH STRONG UPR DIFL ... MID LEVEL TEMPS MARGINAL WITH WIND FIELDS AT ALL LEVELS WEAKENING ... THUS PRIMARY THREAT SHOULD SHIFT TO SLOW MOVING HEAVY "RAIN BOMB" TYPE TRW. WITH WEAKER SFC PGRAD...AREAS BOTH COASTS SHOULD C-BREEZE WITH SLIGHT WESTERLY COMP LEADING TO HIGHER EAST COAST POPS. PREFER WETTER LOOKING FAN NOS FOR POPS. LTL DIFF IN MACHINE TEMPS...BOTH L@OOK A COUPLE OF TICKS LOW. CRISTALDI
In the hours before
Special weather statement, Jun 9, 10:21 AM EDT, 4 hours 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-091630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1015 AM EDT SUN JUN 9 1996 ...NUMEROUS THUNDERSTORMS EXPECTED...SOME POSSIBLY SEVERE... MOIST...UNSTABLE AIR CONTINUES OVER EAST CENTRAL FLORIDA TODAY. AS DAYTIME HEATING OCCURS THROUGH THIS AFTERNOON...SEABREEZES WILL DEVELOP ALONG BOTH COASTS. THE WEST COAST SEA BREEZE SHOULD PROGRESS RAPIDLY TOWARD THE EAST COAST...AS THE SEA BREEZE ALONG THE EAST COAST GETS HELD UP FAIRLY CLOSE TO THE COAST. A FEW STORMS WILL START TO DEVELOP MIDDAY ALONG THE SEABREEZE BOUNDARIES...THEN AS THE SEABREEZE INTERACTS WITH OUTFLOWS FROM STORMS TO THE NORTH AND THE WEST COAST SEABREEZE...STORM COVERAGE AND INTENSITY WILL INCREASE THROUGH THE MID AND LATE AFTERNOON... ESPECIALLY ALONG THE EAST COAST. IN ADDITION...STORMS FIRING ALONG A LOW LEVEL PRESSURE TROUGH EXTENDING FROM THE BIG BEND INTO THE EASTERN GULF OF MEXICO WILL LIKELY AFFECT AREAS FROM CAPE CANAVERAL AND ORLANDO NORTH THROUGH THIS AFTERNOON. STORM MOVEMENT WILL BE FAIRLY RAPID...TO THE NORTH- NORTHEAST AT 20 TO 30 MPH. A FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. ADDITIONALLY...ANY OF THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINS RESULTING IN LOCALIZED FLOODING...AND DEADLY CLOUD TO GROUND LIGHTNING. IF YOU PLAN TO BE OUTDOORS...PAY CLOSE ATTENTION TO THE WEATHER AND GO INDOORS AT THE FIRST SIGN OF A THUNDERSTORM. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. MARINE OUTLOOK...SCATTERED STORMS ARE EXPECTED TO MOVE NORTHEAST OVER THE COASTAL WATERS...WITH THE GREATEST COVERAGE DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS MAY PRODUCE STRONG WIND GUSTS ABOVE 35 KNOTS AND LOCALLY ROUGH SEAS. A FEW WATERSPOUTS ARE ALSO POSSIBLE. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:33 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 57 min |
| Jun 9, 2:00 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 60 min |
| Jun 9, 3:30 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 60 min |
| Jun 9, 3:41 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.